Minnesota, 2012

Hail and Damaging Winds in Minnesota, May 2 to 3, 2012

May 2 to 3, 2012 · NWS FGF · 3 events in 1 county or zone

As thunderstorms rolled across extreme southeast North Dakota into west central Minnesota, they produced strong winds along a line from Gwinner, North Dakota, to just north of Fergus Falls, Minnesota. The highest wind gusts, 83 mph, were measured just south of the Wahpeton, North Dakota, airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As thunderstorms rolled across extreme southeast North Dakota into west central Minnesota, they produced strong winds along a line from Gwinner, North Dakota, to just north of Fergus Falls, Minnesota. The highest wind gusts, 83 mph, were measured just south of the Wahpeton, North Dakota, airport. Several hours later, another thunderstorm produced large hail west of Parkers Prairie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 2, 7:40 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, May 2, 7:40 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
840 PM CDT WED MAY 2 2012

.DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN/STORM CHANCES AND
INTENSITY. ISOLD SHRA CONTINUE ACROSS NORTHERN FA LIKELY ASSOCIATED
WITH WEAK MID LEVEL WAVE. EXPECT THESE SHRA TO CONTINUE THROUGH THE
EVENING HOURS HOWEVER NOT SURE OF COVERAGE AFT MIDNIGHT. OF MORE
CONCERN IS ISOLATED DEEP CONVECTION TO OUR SW AND S. THESE STORMS
TRACKING ALONG SFC AND ELEVATED E-W BOUNDARY ORIENTED ROUGHLY ALONG
DAKOTAS BORDER. STRONGEST STORMS ALSO ORIENTED ALONG INSTABILITY
GRADIENT FROM S OF BIS TO NE SD.  WILL BE MONITORING THESE STORMS
CLOSELY AS WARNINGS IN EFFECT WITH STRONGER STORMS. NEGATIVE
SHOWALTER INDICES CONFINED TO THE FAR SOUTH SO NOT EXPECTING T
FARTHER NORTH. POPS IN GRIDS REFLECT COVERAGE PRETTY WELL SO ONLY
CHANGES WERE TO LOWER POPS ACROSS N AND NE. TEMPERATURES OVERALL
FITTING WELL WITH TRENDS SO NO CHANGES PLANNED TO MINIMUMS.

&&

.AVIATION...EXPECT VFR CONDITIONS MOST OF THE PERIOD. ANY TSRA THAT
COULD AFFECT VSBY WILL LIKELY BE CONFINED TO ALONG AND SOUTH OF
INTERSTATE 94 WITH ISOLD SHRA FARTHER NORTH WITH NO REDUCTION TO
VSBY EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, May 2, 4:05 AM CST, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
505 AM CDT WED MAY 2 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
505 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER THIS
EVENING AND OVERNIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY INTO THE
UPCOMING WEEKEND AS A SERIES OF WEATHER DISTURBANCES MOVE ACROSS
THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

In the hours before

Special weather statement, May 2, 9:27 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1027 PM CDT WED MAY 2 2012

NDZ052-030430-
SARGENT ND-
1027 PM CDT WED MAY 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SARGENT COUNTY UNTIL 1130 PM
CDT...

AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 19 MILES NORTH OF HECLA...OR 35 MILES NORTHWEST OF
BRITTON...MOVING TO THE EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CRETE AROUND 1045 PM CDT.
STRAUBVILLE AROUND 1050 PM CDT.
STIRUM AROUND 1055 PM CDT.
COGSWELL AND BRAMPTON AROUND 1100 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPPES
Special weather statement, May 2, 11:16 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1216 AM CDT THU MAY 3 2012

MNZ029>031-NDZ053-030615-
EAST OTTER TAIL MN-RICHLAND ND-WEST OTTER TAIL MN-WILKIN MN-
1216 AM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...CENTRAL OTTER
TAIL AND EASTERN RICHLAND COUNTIES UNTIL 115 AM CDT...

AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR BRECKENRIDGE...OR NEAR WAHPETON...MOVING TO THE
EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
FOXHOME AROUND 1225 AM CDT.
CARLISLE AROUND 1235 AM CDT.
FERGUS FALLS AND ELIZABETH AROUND 1240 AM CDT.
ERHARD AROUND 1245 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKERS 46 AND 52 AROUND 1235 AM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPPES
Local storm report, May 2, 11:40 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1240 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     WAHPETON                46.27N 96.61W
05/03/2012  M65 MPH          RICHLAND           ND   AWOS

            1215 AM OBSERVATION FROM AWOS AT WAHPETON AIRPORT CAME IN
            WITH GUST TO 65 KTS. TIME ESTIMATED FROM RADAR.

&&

DRIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 167 km away, was scanning. The volume nearest the first event began at 05:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Otter Tail

When
May 2, 11:55 PM CST
Where
Otter Tail County, 6.35 mi WSW of Phelps
Measured
65 kt (75 mph) estimated gust
Reported by
Newspaper
Coordinates
46.360, -95.950

In the Weetown area north of Fergus Falls, boats were blown onto roads, fish houses were tipped over, and trailers and trees were blown over.

Thunderstorm Wind, Otter Tail

When
May 3, 12:00 AM CST
Where
Otter Tail County, 4.05 mi WSW of Maine
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
46.400, -95.900

Damaging thunderstorm winds tracked from the Fish Lake area into the West Long Lake area to near Phelps Mill. Several poplar trees were snapped, some shingles and house trim was torn loose, and one loosely anchored shed was thrown across the road and destroyed. Peak winds were estimated at 80 mph.

Hail, Otter Tail

When
May 3, 5:30 AM CST
Where
Otter Tail County, 3.62 mi ENE of Urbank
Measured
1 in hail
Reported by
Public
Coordinates
46.150, -95.450

The hail varied in size from mothball to quarter size.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369123, 369668, 369122.